Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 22, NWS Albuquerque, NM

August 5, 2016San Juan County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2016, 5:20 PM MDT for San Juan County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 5:20 PM MDT (23:20 UTC)
Expired
Aug 5, 2016, 6:15 PM MDT
In force
55 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County San Juan County, NM

The radar

The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

519 
WGUS55 KABQ 052320
FFWABQ
NMC045-060015-
/O.NEW.KABQ.FF.W.0022.160805T2320Z-160806T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 PM MDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN JUAN COUNTY IN NORTHWESTERN NEW MEXICO...

* UNTIL 615 PM MDT
    
* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
  FLOODING IS LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  BLANCO TRADING POST AND EL HUERFANO TRADING POST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3642 10765 3609 10798 3617 10819 3654 10809

$$

40
2 follow-up statements
130 
WGUS75 KABQ 060001
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 PM MDT FRI AUG 5 2016

NMC045-060015-
/O.CON.KABQ.FF.W.0022.000000T0000Z-160806T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN-
601 PM MDT FRI AUG 5 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTHEASTERN SAN JUAN COUNTY...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS STILL PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.

LOCATIONS IMPACTED INCLUDE...
BLANCO TRADING POST AND EL HUERFANO TRADING POST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3642 10765 3609 10798 3617 10819 3654 10809

$$

40
658 
WGUS75 KABQ 060013
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
613 PM MDT FRI AUG 5 2016

NMC045-060023-
/O.EXP.KABQ.FF.W.0022.000000T0000Z-160806T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN-
613 PM MDT FRI AUG 5 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN JUAN COUNTY WILL
EXPIRE AT 615 PM MDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES. MINOR FLOODING WILL CONTINUE THROUGH 700 PM MDT. 

LAT...LON 3642 10765 3609 10798 3617 10819 3654 10809

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:32 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 5, 3:32 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
332 PM MDT FRI AUG 5 2016

.SYNOPSIS...
Showers and thunderstorms with heavy rain will continue across
western, central and northern New Mexico into the evening hours.
Storms motions will be north to northeast around 10 to 20 mph
with flash flooding possible in stronger storms. The monsoon
plume will gradually thin over the weekend into next week as
drier air seeps in from the southeast and northwest. However,
a few afternoon storms will persist over mountain tops before
filtering into the valleys. Rain chances will lower but look to
trend upward by the latter half of the week.

32

&&

.DISCUSSION...
For central, western and northern areas, including the ABQ metro
area, we will see a repeat of previous storm activity tonight.
Storms will trend north to northeast with heavy rain across
previously saturated locations leading to an increase in flash
flooding concerns.

Drier air will begin to filter into the state from the SE and NW
over the weekend into next week due to high pressure to our east
and an upper level trough to our NW. Those features will narrow
the monsoonal plume over the weekend. The narrowing of the plume
will focus storm development into central NM for the coming days.
PWATS will trend downward but heavy rain followed by potential flash
flooding will persist as leftover moisture is recycled.

Monday and Tuesday, a brief warming and drying trend will
commence as drier air over Arizona filters into the Four Corners
area, while high pressure relocates over southern NM. From midweek
to the latter half of the week, GFS and Euro indicate a possible
resurgence of moisture from possible remnants of Earl while the
upper level trough tries to dig over the Pacific NW. 12z GFS shows
Earl clipping the Baja before exiting into the eastern Pacific
with tropical moisture surging northward into the state by the end
of the week. The Euro is more bullish on the remnants of Earl
tracking northward into the SW region which will provide ample
moisture to the our area toward the end of the week. It will be
interesting to see what plays out next week but it still remains
clear that we could see a return in monsoonal moisture either way.

32

&&

.FIRE WEATHER...
Over the next 24 to 36 hours the monsoon moisture plume to begin to
get squeezed from both the east, as high pressure begins to build
back from the east, and also from the west as a trough aloft heads
east toward CA. Still the recent wet pattern should continue into
the weekend with only a relatively modest downturn. Scattered to
numerous wet storms will be the rule across across the nw half to
two thirds of NM result each afternoon and evening through Sunday,
though farther to the se there will be significantly less activity.
the central mountain chain westward. Still will be some locally
rainfall and localized flash flooding this eve into Saturday eve
and perhaps again later Sunday.

Models continue to bring drier air into the northwest quarter to
third of NM Monday where few if any wetting storms may occur.
A decent amount of activity elsewhere though probably a little less
so across sw through central and north central NM than what is
occurring as of this writing this afternoon. Wetting rain
footprints should shrink at least a little starting either Sat or
Sun. While they both indicate somewhat of an uptick in wetting rain
early to midweek next week, the GFS and ECMWF models are drying
things out more late next week than what they indicated Thu due to
bringing in a much more westerly flow. But that is a long way off
in the fcst model world and may change as we get a little closer
in time.

&&

.AVIATION...
18Z TAF CYCLE
Moisture feed continuing across much of the fcst area but still
maximized from the sw mts to the n central mts and that is for
the most part where the more numerous distribution of showers
and storms will be this aftn and eve. It may disperse to some
degree from that area as the activity slowly diminishes after
roughly 03z. Once again mts will be occasionally obscured in
heavy rain shafts and even clouds. MVFR and more rarely IFR
conditions can also bee expected with the stronger storms. East
central and SE plains should generally see the least amount of
activity through the fcst period ending at 18z Sat. Lcl MVFR to
IFR cigs may develop from the east slopes of the central mt chain
westward during approx the 06z to 15Z Sat period.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61  83  61  89 /  80  50  30  20
Dulce...........................  53  82  49  83 /  90  70  40  40
Cuba............................  56  82  55  82 /  80  60  60  40
Gallup..........................  56  82  55  84 /  50  50  30  30
El Morro........................  52  79  52  80 /  60  60  50  50
Grants..........................  56  82  55  83 /  50  60  50  40
Quemado.........................  57  82  57  82 /  50  70  60  50
Glenwood........................  64  89  64  90 /  40  50  40  40
Chama...........................  51  75  48  78 /  90  70  50  50
Los Alamos......................  60  80  60  81 /  70  60  60  50
Pecos...........................  57  81  56  82 /  80  60  60  40
Cerro/Questa....................  55  78  53  78 /  60  50  50  50
Red River.......................  50  72  49  73 /  70  60  60  60
Angel Fire......................  47  74  44  75 /  70  60  60  60
Taos............................  54  81  52  82 /  60  40  40  30
Mora............................  55  78  55  78 /  70  60  50  50
Espanola........................  63  86  62  86 /  60  40  50  30
Santa Fe........................  60  82  59  82 /  70  50  50  40
Santa Fe Airport................  60  85  59  85 /  60  40  40  30
Albuquerque Foothills...........  64  87  64  88 /  70  50  50  30
Albuquerque Heights.............  66  88  66  89 /  60  40  40  30
Albuquerque Valley..............  65  90  65  91 /  60  30  40  30
Albuquerque West Mesa...........  65  89  65  90 /  60  40  50  30
Los Lunas.......................  64  90  64  91 /  60  30  30  30
Rio Rancho......................  65  89  65  90 /  60  40  50  30
Socorro.........................  67  92  67  93 /  30  30  30  20
Sandia Park/Cedar Crest.........  61  81  61  82 /  80  60  50  40
Tijeras.........................  61  82  61  83 /  80  60  50  40
Moriarty/Estancia...............  58  83  58  84 /  50  50  40  30
Clines Corners..................  57  83  57  83 /  50  40  30  30
Gran Quivira....................  61  84  60  85 /  40  40  30  30
Carrizozo.......................  65  89  64  89 /  30  30  20  30
Ruidoso.........................  60  80  59  80 /  30  40  30  30
Capulin.........................  56  83  57  84 /  50  30  40  40
Raton...........................  57  85  55  84 /  50  40  30  30
Springer........................  58  86  57  87 /  50  30  30  30
Las Vegas.......................  56  84  56  82 /  40  30  30  30
Clayton.........................  65  93  63  91 /  50  10  30  20
Roy.............................  61  89  61  88 /  30  20  30  20
Conchas.........................  68  95  69  96 /  20  20  20  20
Santa Rosa......................  66  94  66  95 /  20  20  20  20
Tucumcari.......................  70  98  68  98 /  20  10  10  10
Clovis..........................  68  95  67  94 /  10   5   5  10
Portales........................  69  96  69  96 /  10   5   5  10
Fort Sumner.....................  69  95  69  95 /  10   5  10  10
Roswell.........................  69  97  69  98 /   5   5   5  10
Picacho.........................  64  92  64  92 /  10  20  10  20
Elk.............................  61  87  61  87 /  10  30  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ501>508-510>519-521-524-526-527.

&&

32/42/43
Hazardous weather outlook, Aug 5, 5:58 AM MDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT FRI AUG 5 2016

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL TODAY...WHICH
MAY LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH THIS EVENING FOR MUCH OF CENTRAL AND WESTERN NEW
MEXICO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING SATURDAY AND SUNDAY...MAINLY ACROSS
NORTHERN AND WESTERN PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

In the hours before

Local storm report, Aug 5, 2:03 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      ALMA                    33.38N 108.90W
08/04/2016                   CATRON             NM   BURN SCAR SPOTS

            HIGH WATER FORCED ROCKS MUD AND DEBRIS OVER CATWALK
            ROAD. MINERAL CREEK ROAD WASHED OUT NEAR ALMA.

&&

EVENT NUMBER ABQ1601349

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:16 PM MDTFlash Flood WarningABQCibola, McKinley119 min
Aug 4, 6:46 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Aug 4, 7:13 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan2 hr
Aug 4, 7:40 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 4, 8:04 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia116 min
Aug 4, 8:50 PM MDTAreal Flood AdvisoryABQBernalillo115 min
Aug 4, 9:21 PM MDTFlash Flood WarningABQBernalillo84 min
Aug 4, 9:53 PM MDTAreal Flood AdvisoryABQSanta Fe112 min
Aug 5, 11:32 AM MDTAreal Flood AdvisoryABQLincoln118 min
Aug 5, 12:23 PM MDTAreal Flood AdvisoryABQCatron, Cibola112 min
Aug 5, 12:44 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval2 hr
Aug 5, 1:16 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan89 min
Aug 5, 1:26 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos2 hr
Aug 5, 2:07 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro113 min
Aug 5, 2:33 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe87 min
Aug 5, 2:36 PM MDTFlash Flood WarningABQMcKinley, Sandoval2 hr
Aug 5, 2:46 PM MDTAreal Flood AdvisoryABQSanta Fe59 min
Aug 5, 3:39 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, San Miguel, Santa Fe51 min
Aug 5, 4:03 PM MDTAreal Flood AdvisoryABQRio Arriba117 min
Aug 5, 4:09 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe51 min
Aug 5, 4:33 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval87 min
Aug 5, 4:52 PM MDTAreal Flood AdvisoryABQSocorro53 min
Aug 5, 4:58 PM MDTAreal Flood AdvisoryABQUnion92 min
Aug 5, 5:14 PM MDTFlash Flood WarningABQMcKinley61 min
Aug 5, 5:28 PM MDTFlash Flood WarningABQSocorro92 min
Aug 5, 5:36 PM MDTFlash Flood WarningABQRio Arriba84 min
Aug 5, 5:47 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel88 min
Aug 5, 5:55 PM MDTAreal Flood AdvisoryABQSocorro95 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.